EconPapers    
Economics at your fingertips  
 

Fiscal policy and external adjustment: New evidence

Hafedh Bouakez, Foued Chihi and Michel Normandin ()

Journal of International Money and Finance, 2014, vol. 40, issue C, 1-20

Abstract: Relatively little empirical evidence exists about countries' external adjustment to changes in fiscal policy and, in particular, to changes in taxes. This paper addresses this question by measuring the effects of tax and government spending shocks on the current account and the real exchange rate in a sample of four industrialized countries. Our analysis is based on a structural vector autoregression in which the interaction of fiscal variables and macroeconomic aggregates is left unrestricted. Identification is instead achieved by exploiting the conditional heteroscedasticity of the structural disturbances. Three main findings emerge: (i) the data provide little support for the twin-deficit hypothesis, (ii) the estimated effects of unexpected tax cuts are generally inconsistent with the predictions of standard economic models, except for the US, and (iii) the puzzling real depreciation triggered by an expansionary public spending shock is substantially larger in magnitude than predicted by traditional identification approaches.

Keywords: Current account; Exchange rate; Government spending; Structural vector autoregression; Taxes; Twin deficits (search for similar items in EconPapers)
JEL-codes: C32 E62 F41 H20 H50 H60 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560613001216
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Fiscal Policy and External Adjustment: New Evidence (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:40:y:2014:i:c:p:1-20

DOI: 10.1016/j.jimonfin.2013.08.019

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jimfin:v:40:y:2014:i:c:p:1-20